H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Get your full text copy in PDF

Cefepime-Induced Neurotoxicity Presenting with Nonconvulsive Status Epilepticus Admitted as a Stroke Alert

John M. Cunningham, Katherine V. Sachs, Rebecca Allyn

(Division of Hospital Medicine, Department of Medicine, Denver Health Medical Center, Denver, CO, USA)

Am J Case Rep 2020; 21:e921643

DOI: 10.12659/AJCR.921643


BACKGROUND: Cefepime-induced neurotoxicity has been described in intensive care units (ICUs) and neuro ICU settings, occurring in patients started on cefepime for management of severe infections and sepsis. Most cases occur within 1 to 10 days after starting the drug. We publish a case that occurred on the general medical ward of a patient who had been on cefepime therapy for 4 weeks prior to admission. The aim of this study was to improve the knowledge of this serious condition to general internists as our patient was being managed on the general medical ward.
CASE REPORT: A 72-year-old female on prolonged intravenous antibiotics for sacral and pelvic osteomyelitis presented with acute encephalopathy and aphasia in the setting of an acute kidney injury. Due to the acute focal neurologic deficit, she was initially admitted as a stroke alert. After a negative magnetic resonance imaging (MRI) of the brain, an electroencephalogram (EEG) was pursued and showed nonconvulsive status epilepticus (NCSE). NCSE was likely a result of cefepime therapy in the setting of an acute kidney injury.
CONCLUSIONS: Cefepime-induced neurotoxicity should be suspected in any patient on cefepime therapy who develops acute changes in mental status, myoclonus, or evidence of seizures. Risk factors for the disease include older age, renal dysfunction, critical illness, and inappropriate dosing based upon renal function. A high index of suspicion is required and delays in diagnosis are common as there are frequently multiple possible causes for altered mental status in systemically ill patients requiring treatment with broad-spectrum antibiotics.

Keywords: Aphasia, cephalosporins, Epilepsy, Generalized, Neurotoxicity Syndromes

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree